Alert archive / Illinois / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 131, NWS St. Louis, MO

April 28, 20124 counties in Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Apr 28, 2012, 10:01 PM CDT for 4 counties in Illinois. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 28, 2012, 10:01 PM CDT (03:01 UTC)
Expired
Apr 28, 2012, 10:35 PM CDT
In force
34 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.75 in
Wind
50.0 mph

Counties Bond County, IL, Macoupin County, IL, Madison County, IL, Montgomery County, IL

The radar

The St Louis radar (KLSX), 87 km from the middle of the area, began a volume at 03:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 28, 10:29 PM CDTHAIL 1.752 Ne Litchfield, ILHAIL COVERING GROUND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 3.0 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2012-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2012-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
545 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

616 
WUUS53 KLSX 290301
SVRLSX
ILC005-117-119-135-290345-
/O.NEW.KLSX.SV.W.0131.120429T0301Z-120429T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
1001 PM CDT SAT APR 28 2012

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BOND COUNTY IN SOUTH CENTRAL ILLINOIS...
  SOUTHERN MACOUPIN COUNTY IN SOUTHWEST ILLINOIS...
  NORTHEASTERN MADISON COUNTY IN SOUTHWEST ILLINOIS...
  SOUTHWESTERN MONTGOMERY COUNTY IN SOUTH CENTRAL ILLINOIS...

* UNTIL 1045 PM CDT

* AT 959 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BUNKER
  HILL...AND MOVING EAST AT 40 MPH.

  HAZARD...GOLF BALL SIZE HAIL.

  SOURCE...TRAINED WEATHER SPOTTERS.

  IMPACT...DAMAGE TO VEHICLES...ROOFS AND WINDOWS.

  GOLF BALL SIZE HAIL WAS REPORTED NEAR WOODBURN WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  STAUNTON...GILLESPIE...LITCHFIELD...WORDEN...WILSONVILLE...
  LIVINGSTON...BENLD...MOUNT OLIVE...SORENTO...RENO...ROYAL LAKES...
  PRUETT...DORCHESTER...WILLIAMSON...WHITE CITY...NEW DOUGLAS...
  HORNSBY...WALSHVILLE...PANAMA AND HONEY BEND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3898 8940 3888 9003 3911 9015 3917 9015
      3931 8964
TIME...MOT...LOC 0300Z 249DEG 35KT 3907 8996

HAIL...1.75IN
WIND...<50 MPH

$$

KANOFSKY
2 follow-up statements
454 
WWUS53 KLSX 290313
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1013 PM CDT SAT APR 28 2012

ILC005-119-290323-
/O.CAN.KLSX.SV.W.0131.000000T0000Z-120429T0345Z/
MADISON IL-BOND IL-
1013 PM CDT SAT APR 28 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BOND AND
NORTHEASTERN MADISON COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3903 8958 3900 8959 3900 8993 3920 9004
      3931 8964 3903 8944
TIME...MOT...LOC 0313Z 251DEG 37KT 3911 8979

$$

ILC117-135-290345-
/O.CON.KLSX.SV.W.0131.000000T0000Z-120429T0345Z/
MACOUPIN IL-MONTGOMERY IL-
1013 PM CDT SAT APR 28 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
MONTGOMERY AND SOUTHERN MACOUPIN COUNTIES UNTIL 1045 PM CDT...

AT 1008 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
WILSONVILLE...AND MOVING EAST AT 45 MPH.

HAZARD...GOLF BALL SIZE HAIL.

SOURCE...TRAINED WEATHER SPOTTERS.

IMPACT...DAMAGE TO VEHICLES...ROOFS AND WINDOWS.

GOLF BALL SIZE HAIL WAS REPORTED NEAR WOODBURN WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LITCHFIELD...MOUNT OLIVE...HORNSBY...WALSHVILLE...HONEY BEND...PANAMA
AND DONNELLSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3903 8958 3900 8959 3900 8993 3920 9004
      3931 8964 3903 8944
TIME...MOT...LOC 0313Z 251DEG 37KT 3911 8979

HAIL...1.75IN
WIND...<50 MPH

$$

KANOFSKY
270 
WWUS53 KLSX 290335
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1035 PM CDT SAT APR 28 2012

ILC117-135-290344-
/O.CAN.KLSX.SV.W.0131.000000T0000Z-120429T0345Z/
MACOUPIN IL-MONTGOMERY IL-
1035 PM CDT SAT APR 28 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MONTGOMERY AND
SOUTHERN MACOUPIN COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA HOWEVER ANOTHER SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT 
FOR PARTS OF MONTGOMERY COUNTY.

LAT...LON 3903 8958 3900 8959 3900 8993 3920 9004
      3931 8964 3903 8944
TIME...MOT...LOC 0334Z 251DEG 37KT 3918 8953

$$

KANOFSKY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 7:12 PM CDT, 2 hours 49 minutes earlier.

Area forecast discussion, Apr 28, 7:12 PM CDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ST LOUIS MO
712 PM CDT SAT APR 28 2012

.UPDATE...
ISSUED AT 712 PM CDT SAT APR 28 2012

SEVERE STORM WATCH 197 HAS BEEN ALLOWED TO EXPIRE WITH ALL SEVERE
STORM ACTIVITY NOW CONFINED TO TORNADO WATCH 199 JUST SE OF STL
CITY. SEVERE STORMS SHOULD EXIT OR WEAKEN SUFFICIENTLY BELOW SVR
LIMITS BY 830 PM OR SO...AND UNLESS SOMETHING CHANGES...ANTICIPATE
AN EARLY CANCELLATION OF WATCH BY THAT TIME.

TES

&&

.SHORT TERM...
ISSUED AT 430 PM CDT SAT APR 28 2012
(TONIGHT)

SFC MAP AT 21Z SHOWS WEAK WAVE OF LO PRES OVER THE WRN SUBURBS OF
SAINT LOUIS WITH A CDFNT TRAILING SWWD NEAR I-44 CORRIDOR IN
MISSOURI AND A WRMFNT THAT HAS BECOME QSTNRY EXTENDING EWD NEAR
THE I-70 CORRIDOR IN ILLINOIS. BKN-OVC CLOUD COVER EXISTS OVER
MUCH OF THE AREA LIMITING INSOLATION...BUT TEMPS STILL MANAGED TO
TOP OUT IN THE LOWER 80S FOR AREAS S OF INTERSTATE 70...WHILE ONLY
60S WERE ATTAINED IN NERN MO AND W CNTRL IL. A WEAK SHORTWAVE OVER
IN SRN KS EARLIER THIS MORNING HAS SLIPPED E ACROSS OUR REGION
THIS AFTERNOON. THE RESULT...NUMEROUS SHRA/TSRA HAVE DEVELOPED
NEAR THE SFC-FRONTAL ZONE WITH A SEVERE SUPERCELL THAT HAS DROPPED
VERY LARGE HAIL THRU THE NRN AND ERN STL METRO AREA AND HAS NOW
PUSHED INTO FAR ERN SECTIONS OF THE METRO AREA NEAR BELLEVILLE.

THIS ACTIVITY SHOULD CONTINUE THRU EARLY THIS EVENING WITH THE
MAIN SEVERE THREAT ALG-SE OF THE CDFNT. THIS CDFNT IS EXPECTED TO
MOVE VERY SLOWLY SEWD AND EVENTUALLY STALL IN SERN MO AND SRN IL
LATER TONIGHT. AN ADDITIONAL ROUND OF SHRA/TSRA IS EXPECTED THERE
LATER TONIGHT WITH ANOTHER AREA OF RAIN EXPECTED TO SHOOT NEWD
INTO CNTRL-NERN MO LATE.

TES

&&

.LONG TERM...
ISSUED AT 430 PM CDT SAT APR 28 2012
(SUNDAY THROUGH NEXT SATURDAY)

UPPER LEVEL TROF IN WRN CONUS WILL RESULT IN PERSISTENT SW FLOW
OVER THE MID MS VALLEY THRU THURSDAY WITH A SERIES OF SHORTWAVE
DISTURBANCES. THIS COUPLED WITH A FRONTAL BOUNDARY OR SFC WAVES
MOVING THRU DURING THIS TIME WILL GIVE US A WET PERIOD THRU MUCH
OF NEXT WEEK WITH FEW PERIODS OF DRY WX. IT WILL BE EASIER TO TALK
ABOUT THE FEW DRY PERIODS...WITH ONE EXPECTED FROM LATE TUESDAY
THRU LATE WEDNESDAY AND ANOTHER FOR THE EARLY PART OF NEXT
WEEKEND. TEMPERATURES WILL BEGIN NEAR AVERAGE...BUT WITH A WARM
SECTOR SETUP BEGINNING ON LATE TUESDAY...LOOK FOR A PERIOD OF
ABOVE AVERAGE TEMPS WITH MAXES IN THE 80S FOR A GOOD PORTION OF
NEXT WEEK.

TES

&&

.AVIATION...
ISSUED AT 655 PM CDT SAT APR 28 2012

COMPLEX OF STORMS WILL EXIT NEXT COUPLE HOURS BUT WILL LEAVE
REMNANT SHRA IN ITS WAKE FOR A BIT. SETTING OF SUN SHOULD RESULT
IN LESS ACTIVITY OF SCT SHRA IN THE WAKE OF THE MAIN SEVERE STORMS
BUT NEW ROUND OF SHRA/TSRA WILL DEVELOP TO THE SW AND MOVE IN
DURING SUNDAY MORNING AND CONTINUE THRU THE EARLY-MID AFTN HOURS.
LO CIGS EXPECTED TO DEVELOP N OF THE FRONTAL BOUNDARY TO STALL TO
OUR S AND AS THIS FRONT RETURNS N AS A WRMFNT...SHOULD SEE CIGS
LOWER TO ITS N LATE TONIGHT AND SUNDAY MORNING. CANNOT RULE OUT
IFR CIGS FOR I-70 CORRIDOR SITES BUT DID PLACE IN KUIN TAF WHERE
IT WILL HAVE MORE TIME TO DEVELOP AND LOWER. IMPROVEMENT WILL COME
WITH WRM FROPA.

SPECIFICS FOR KSTL...NEXT ROUND OF TSRA TO COME IN JUST N OF
WRMFNT DURING LATE SUNDAY MORNING-MIDDAY. LOWER CIGS...POTENTIALLY
IFR...WILL AFFECT THE TERMINAL AT AND JUST BEFORE WRM FROPA. IN
THEM MEANTIME...LOOK FOR SCT SHRA TO DISSIPATE LATER THIS EVENING.

TES

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Apr 28, 7:20 PM CDT, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
720 PM CDT SAT APR 28 2012

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-291200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
720 PM CDT SAT APR 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

NUMEROUS CHANCES FOR THUNDERSTORMS WILL EXIST ACROSS MUCH OF THE
AREA TONIGHT. THROUGH EARLY EVENING...A FEW SEVERE STORMS ARE
LIKELY. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY
THREATS...ALTHOUGH THERE WILL BE AN ISOLATED TORNADO POSSIBILITY
WITH THE MOST INTENSE THUNDERSTORMS. FOR FURTHER INFORMATION ON
CONVECTIVE WATCHES...PLEASE REFER TO THE LATEST STORM PREDICTION
CENTER WATCH PRODUCTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A THREAT OF THUNDERSTORMS WILL PERSIST ACROSS THE REGION FOR MUCH
OF NEXT WEEK AS A FRONTAL BOUNDARY REMAINS DRAPED ACROSS THE
CENTRAL U.S. STRONG TO SEVERE STORMS ARE POSSIBLE...MAINLY IN
SOUTHERN MISSOURI AND ILLINOIS...FOR SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THROUGH EARLY THIS EVENING.

TES

In the hours before

Local storm report, Apr 28, 9:42 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
942 PM CDT SAT APR 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0939 PM     HAIL             MARISSA                 38.26N  89.75W
04/28/2012  E1.00 INCH       ST. CLAIR          IL   AMATEUR RADIO

            HAIL COVERING GROUND.

&&

GOSSELIN
Local storm report, Apr 28, 9:43 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
943 PM CDT SAT APR 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0939 PM     HAIL             MARISSA                 38.26N  89.75W
04/28/2012  E1.00 INCH       ST. CLAIR          IL   AMATEUR RADIO

            HAIL COVERING GROUND ON SOUTH SIDE OF TOWN.

&&

CORRECTED REMARKS

GOSSELIN
Local storm report, Apr 28, 9:49 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
949 PM CDT SAT APR 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND GST     FOSTER POND             38.31N  90.23W
04/28/2012  E70 MPH          MONROE             IL   AMATEUR RADIO

            TWO SMALL BUILDINGS HAD THEIR ROOFS BLOWN OFF. A COUPLE
            TREES BLOW OVER.

&&

MILLER
Local storm report, Apr 28, 9:50 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
950 PM CDT SAT APR 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     HAIL             ALTON                   38.90N  90.15W
04/28/2012  E0.25 INCH       MADISON            IL   TRAINED SPOTTER

            ON EAST SIDE OF TOWN.

&&

GOSSELIN
Local storm report, Apr 28, 9:51 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
951 PM CDT SAT APR 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0951 PM     HAIL             1 E BRIGHTON            39.04N  90.12W
04/28/2012  M0.25 INCH       MACOUPIN           IL   TRAINED SPOTTER

&&

KANOFSKY
Local storm report, Apr 28, 10:01 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1001 PM CDT SAT APR 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HAIL             3 W BUNKER HILL         39.04N  90.01W
04/28/2012  E1.75 INCH       MACOUPIN           IL   TRAINED SPOTTER

            1 INCH TO 1.75 INCH HAIL

&&

MILLER

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 7:41 PM CDTAreal Flood AdvisoryLSXClinton, Saint Clair, Washington6 hr
Apr 28, 8:12 PM CDTSevere Thunderstorm WarningLSXMonroe48 min
Apr 28, 8:39 PM CDTSevere Thunderstorm WarningLSXMonroe36 min
Apr 28, 9:05 PM CDTSevere Thunderstorm WarningLSXMonroe, Randolph, Saint Clair33 min
Apr 28, 9:31 PM CDTSevere Thunderstorm WarningLSXRandolph, Saint Clair, Washington33 min
Apr 28, 10:25 PM CDTSevere Thunderstorm WarningLSXMacoupin, Montgomery28 min
Apr 29, 1:44 AM CDTSevere Thunderstorm WarningLSXMadison46 min
Apr 29, 4:59 AM CDTSevere Thunderstorm WarningLSXCalhoun46 min
Apr 29, 5:32 AM CDTSevere Thunderstorm WarningLSXGreene, Jersey36 min
Apr 29, 7:54 AM CDTFlash Flood WarningLSXMacoupin, Montgomery6 hr
Apr 29, 7:58 AM CDTSevere Thunderstorm WarningLSXMontgomery20 min
Apr 29, 4:00 PM CDTFlash Flood WatchLSXBond, Calhoun, Clinton, Fayette, Greene, Jersey and 8 more15 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.